The Annals of Probability

Hoeffding-ANOVA decompositions for symmetric statistics of exchangeable observations

Giovanni Peccati

Full-text: Open access


Consider a (possibly infinite) exchangeable sequence X={Xn:1n<N}, where N{}, with values in a Borel space $(A,\mathcal{A})$ , and note Xn=(X1,,Xn). We say that X is Hoeffding decomposable if, for each n, every square integrable, centered and symmetric statistic based on Xn can be written as an orthogonal sum of n U-statistics with degenerated and symmetric kernels of increasing order. The only two examples of Hoeffding decomposable sequences studied in the literature are i.i.d. random variables and extractions without replacement from a finite population. In the first part of the paper we establish a necessary and sufficient condition for an exchangeable sequence to be Hoeffding decomposable, that is, called weak independence. We show that not every exchangeable sequence is weakly independent, and, therefore, that not every exchangeable sequence is Hoeffding decomposable. In the second part we apply our results to a class of exchangeable and weakly independent random vectors Xn(α,c)=(X1(α,c),,Xn(α,c)) whose law is characterized by a positive and finite measure α() on A and by a real constant c. For instance, if c=0, Xn(α,c) is a vector of i.i.d. random variables with law α()/α(A); if A is finite, α() is integer valued and c=1, Xn(α,c) represents the first n extractions without replacement from a finite population; if c>0, Xn(α,c) consists of the first n instants of a generalized Pólya urn sequence. For every choice of α() and c, the Hoeffding-ANOVA decomposition of a symmetric and square integrable statistic T(Xn(α,c)) is explicitly computed in terms of linear combinations of well chosen conditional expectations of T. Our formulae generalize and unify the classic results of Hoeffding [Ann. Math. Statist. 19 (1948) 293–325] for i.i.d. variables, Zhao and Chen [Acta Math. Appl. Sinica 6 (1990) 263–272] and Bloznelis and Götze [Ann. Statist. 29 (2001) 353–365 and Ann. Probab. 30 (2002) 1238–1265] for finite population statistics. Applications are given to construct infinite “weak urn sequences” and to characterize the covariance of symmetric statistics of generalized urn sequences.

Article information

Ann. Probab., Volume 32, Number 3 (2004), 1796-1829.

First available in Project Euclid: 14 July 2004

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60G09: Exchangeability 60G99: None of the above, but in this section

Hoeffding-ANOVA decompositions weak independence urn sequences generalized Pólya urn sequences exchangeability


Peccati, Giovanni. Hoeffding-ANOVA decompositions for symmetric statistics of exchangeable observations. Ann. Probab. 32 (2004), no. 3, 1796--1829. doi:10.1214/009117904000000405.

Export citation


  • Alberink, I. B. and Bentkus, V. (1999). Bounds for the concentration of asymptotically normal statistics. Acta Appl. Math. 58 11--59.
  • Aldous, D. J. (1983). Exchangeability and related topics. École d'été de Probabilités de Saint-Flour XIII. Lecture Notes in Math. 1117. Springer, New York.
  • Arcones, M. A. and Giné, E. (1993). Limit theorems for $U$-processes. Ann. Probab. 21 1494--1542.
  • Bentkus, V., Götze, F. and van Zwet, W. R. (1997). An Edgeworth expansion for symmetric statistics. Ann. Statist. 25 851--896.
  • Blackwell, D. (1973). Discreteness of Ferguson selections. Ann. Statist. 1 356--358.
  • Blackwell, D. and MacQueen, J. (1973). Ferguson distribution via Pólya urn schemes. Ann. Statist. 1 353--355.
  • Bloznelis, M. and Götze, F. (2001). Orthogonal decomposition of finite population statistics and its applications to distributional asymptotics. Ann. Statist. 29 353--365.
  • Bloznelis, M. and Götze, F. (2002). An Edgeworth expansion for finite population statistics. Ann. Probab. 30 1238--1265.
  • Chow, Y. S. and Teicher, H. (1978). Probability Theory. Springer, New York.
  • Dudley, R. M. (1989). Real Analysis and Probability. Wadsworth and Brooks/Cole, Pacific Grove, CA.
  • Efron, B. and Stein, C. (1981). The jackknife estimate of variance. Ann. Statist. 9 586--596.
  • Ferguson, T. S. (1973). A Bayesian analysis of some non-parametric problems. Ann. Statist. 1 209--230.
  • Ferguson, T. S. (1974). Prior distributions on spaces of probability measures. Ann. Statist. 2 615--629.
  • Föllmer, H., Wu, C.-T. and Yor, M. (2000). On weak Brownian motions of arbitrary orders. Ann. Instit. H. Poincaré 36 447--487.
  • Friedrich, K. O. (1989). A Berry--Esseen bound for functions of independent random variables. Ann. Statist. 17 170--183.
  • Hájek, J. (1968). Asymptotic normality of simple linear rank statistics under alternatives. Ann. Math. Statist. 39 325--346.
  • Hoeffding, W. (1948). A class of statistics with asymptotically normal distribution. Ann. Math. Statist. 19 293--325.
  • Karlin, S. and Rinott, Y. (1982). Applications of ANOVA type decompositions for comparisons of conditional variance statistics including jackknife estimates. Ann. Statist. 10 485--501.
  • Koroljuk, V. S. and Borovskich, Yu. V. (1994). Theory of $U$-Statistics. Kluwer, London.
  • Mauldin, R. D., Sudderth, W. D. and Williams, S. C. (1992). Pólya trees and random distributions. Ann. Statist. 20 1203--1221.
  • Peccati, G. (2002a). Multiple integral representation for functionals of Dirichlet processes. Prépublication n. 748 du Laboratoire de Probabilités et Modèles Aléatoires de l'Univ. Paris VI.
  • Peccati, G. (2002b). Chaos Brownien d'espace-temps, décompositions de Hoeffding et problèmes de convergence associés. Ph.D. thesis, Univ. Paris VI.
  • Peccati, G. (2003). Hoeffding decompositions for exchangeable sequences and chaotic representation of functionals of Dirichlet processes. Comptes Rendus Mathématiques 336 845--850.
  • Pitman, J. (1996). Some developments of the Blackwell--MacQueen urn scheme. In Statistics, Probability and Game Theory: Papers in Honor of David Blackwell. IMS, Hayward, CA.
  • Serfling, R. J. (1980). Approximation Theorems of Mathematical Statistics. Wiley, New York.
  • Takemura, A. (1983). Tensor analysis of ANOVA decomposition. J. Amer. Statist. Assoc. 78 894--900.
  • Vitale, R. A. (1990). Covariances of symmetric statistics. J. Multivariate Anal. 41 14--26.
  • Zhao, L. and Chen, X. (1990). Normal approximation for finite-population $U$-statistics. Acta Math. Appl. Sinica 6 263--272.